New Mexico, 2010

Hail in New Mexico, June 12, 2010

June 12, 2010 · NWS MAF · 4 events in 2 counties and zones

An upper level trough, a shortwave that moved into the area, and a dryline across the eastern portion of Eddy county provided lift and convergence for thunderstorms to develop. Plentiful moisture east of the dryline provided for instability which contributed to severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough, a shortwave that moved into the area, and a dryline across the eastern portion of Eddy county provided lift and convergence for thunderstorms to develop. Plentiful moisture east of the dryline provided for instability which contributed to severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 1:20 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 1:20 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SAT JUN 12 2010

.DISCUSSION...
AFTERNOON WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW LOCATED
OVER THE FOUR CORNERS REGION...WITH A DRY SLOT PRESENT ACROSS
SOUTHWEST AND WEST TEXAS WITHIN THE SOUTHWEST FLOW ALOFT. AT THE
SURFACE...A DRYLINE WAS PRESENT NEAR A LINE FROM ORLA...TO
BALMORHEA...SOUTH ALONG THE DAVIS MOUNTAINS. A COLD FRONT WAS ALSO
STALLED ACROSS THE TEXAS PANHANDLE THROUGH NE NM FROM TUCUMCARI TO
DUMAS. A CU FIELD HAS ALREADY DEVELOPED ALONG THE DRYLINE AND
RETURNS ARE NOW BEGINNING TO APPEAR NEAR PECOS AND THE BIG BEND
ON RADAR. ALTHOUGH IT IS DIFFICULT TO DETECT ANY EMBEDDED
SHORTWAVE TROUGHS WITHIN THE SOUTHWEST FLOW...THE RUC13 SUGGESTS
TWO OF THE AFOREMENTIONED WILL MOVE ACROSS TRANS PECOS REGION THIS
AFTERNOON AND EVENING. CONSIDERING THE MOD-HIGH INSTABILITY/LOW
CIN ENVIRONMENT EXPECTED...AND NOW PRESENT ACROSS THE PERMIAN
BASIN WHERE SBCAPE VALUES HAVE REACHED 3500 J/KG VIA LAPS...THESE
WEAK SHORTWAVE TROUGHS COMBINED WITH SURFACE CONVERGENCE ALONG
DRYLINE WILL LIKELY RESULT IN SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS MID LEVEL FLOW INCREASES WITH THE
APPROACH OF THE LOW FROM THE WEST LATE THIS AFTERNOON AND
EVENING...0-6 KM SHEAR OF 25 TO 35 KT NEAR THE TRANS PECOS REGION
AND PERMIAN BASIN WILL LIKELY SUPPORT A FEW SUPERCELLS WITH A
THREAT OF DAMAGING WINDS AND LARGE HAIL THROUGH THE EVENING HOURS.
SIMILAR CONDITIONS ARE EXPECTED ALONG THE DRYLINE TOMORROW FROM
NEAR LEA COUNTY THROUGH THE TRANS PECOS...AND WITH THE PREVIOUSLY
MENTIONED FRONTAL BOUNDARY REMAINING NORTH OF OUR CWA...EXPECT
ANOTHER WARM DAY WITH SBCAPES CLIMBING TO NEAR 2500 J/KG. DEEP
LAYER SHEAR WILL ALSO SLOWLY INCREASE TOMORROW AND
THEREFORE...WILL CONTINUE MENTION OF SEVERE.

BY MONDAY MORNING...THE UPPER LOW WILL MOVE ACROSS THE NORTHERN
PLAINS AS AN ASSOCIATED POSITIVELY TILTED MID LEVEL TROUGH AXIS
EXTENDS FROM WESTERN SD THROUGH SOUTH CENTRAL AZ. DEEP MOIST
CONVECTION IS STILL EXPECTED ALONG THE FRONTAL BOUNDARY NEAR SOUTH
CENTRAL KS THROUGH THE PANHANDLE AND THIS SHOULD CONTINUE TO NUDGE
FRONT SOUTHWARD ON MONDAY AS THE NAM SUGGESTS. A SEVERE WEATHER
SETUP APPEARS POSSIBLE MONDAY AFTERNOON AND EVENING AS THE COLD
FRONT STALLS ACROSS THE CENTRAL CWA. CLOUD COVER MAY INHIBIT
HEATING A BIT THROUGHOUT THE DAY KEEPING INSTABILITY NEAR 1-2K
J/KG. HOWEVER...0-6 KM SHEAR VECTOR MAGNITUDES SHOULD INCREASE TO
AROUND 40 TO 50 KT. IN ADDITION...ENHANCED LOW LEVEL HELICITY
ALONG FRONTAL BOUNDARY MAY RESULT IN A TORNADO THREAT FROM THE
WESTERN LOW ROLLING PLAINS THROUGH THE PERMIAN BASIN...AND
SOUTHEAST NEW MEXICO. POPS HAVE BEEN INCREASED FOR MONDAY
AFTERNOON AND MONDAY EVENING ALONG THE FRONT...WITH MAINLY A NAM
EMPHASIS DUE TO ITS CONSISTENCIES. THESE MAY NEED TO BE ADJUSTED
SLIGHTLY TO THE SOUTH OR NORTH DEPENDING ON WHERE THE FRONT
FINALLY POSITIONS ITSELF. TEMPS FOR TUESDAY WERE ALSO COOLED
ACCORDING TO 850MB TEMPS...CONTINUED RAIN CHANCES...AND
DEWPOINTS REMAINING IN THE LOW 60S FOR MUCH OF THE AREA. BY
MIDWEEK...A WARMING TREND IS EXPECTED AS HEIGHTS SLOWLY INCREASE
OVER THE REGION WITH FAIRLY DECENT AGREEMENT ON AN UPPER RIDGE
AXIS VERY NEAR WEST TEXAS BY LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  92  74  91  /  30  20  20  40
CARLSBAD NM                64  96  67  92  /  10  30  20  40
DRYDEN TX                  75  96  74  95  /  30  20  20  20
FORT STOCKTON TX           72  97  72  94  /  30  40  30  20
GUADALUPE PASS TX          65  90  65  87  /   0  10  10  30
HOBBS NM                   70  95  69  87  /  20  30  30  40
MARFA TX                   60  91  60  90  /  20  30  20  30
MIDLAND INTL AIRPORT TX    75  93  73  92  /  40  20  30  40
ODESSA TX                  75  94  75  93  /  40  20  30  40
WINK TX                    74  98  73  96  /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

06/78
Hazardous weather outlook, Jun 12, 12:42 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SAT JUN 12 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
242 PM CDT SAT JUN 12 2010 /142 PM MDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
GENERALLY EAST OF AN ARTESIA TO MARFA LINE. SOME OF THESE STORMS
WILL BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCALIZED FLASH
FLOODING WILL BE POSSIBLE TOO.

HOT...DRY CONDITIONS ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS...GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR
REGION WILL ALSO CONTINUE INTO THIS EVENING. THIS ALONG WITH
SOUTHWESTERLY WINDS AROUND 20 MPH AND HIGH FIRE DANGER WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING REMAINS IN
EFFECT FOR THESE AREAS UNTIL 8 PM MDT SINCE CONDITIONS WILL BE
FAVORABLE FOR THE RAPID GROWTH AND SPREAD OF FIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE AREA
SUNDAY AND MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. COPIOUS AMOUNTS OF MOISTURE WILL COMBINE WITH AFTERNOON
HEATING TO CREATE AN UNSTABLE ATMOSPHERE. DAMAGING WINDS...LARGE
HAIL...HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND FREQUENT
LIGHTNING STRIKES WILL BE POSSIBLE WITH THE STRONGEST STORMS.

THUNDERSTORM CHANCES WILL CONTINUE INTO MID NEXT WEEK BEFORE AN
UPPER LEVEL STORM SYSTEM MOVES OUT OF THE SOUTHWEST U.S. AND INTO
THE CENTRAL U.S. PLAINS. SOME OF THE STORMS COULD BE SEVERE...
ESPECIALLY EACH AFTERNOON AND EVENING. SINCE MOISTURE LEVELS IN
THE ATMOSPHERE WILL REMAIN HIGH...SOME OF THE STORMS WILL PRODUCE
HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 12, 2:45 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             10 N PECOS              31.56N 103.50W
06/12/2010  E1.25 INCH       WARD               TX   EMERGENCY MNGR

&&

DH
Special weather statement, Jun 12, 2:50 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT SAT JUN 12 2010

TXZ074-081-122230-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
450 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND STRONG WINDS
AFFECTING NORTHWESTERN BREWSTER COUNTY UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 10 MILES
SOUTH OF ALPINE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL IMPACT STATE HIGHWAY 118 SOUTH OF ALPINE...AND WILL
BE CAPABLE OF PRODUCING PENNY SIZED HAIL...STRONG WIND GUSTS AROUND
50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Local storm report, Jun 12, 2:52 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             9 N PECOS               31.54N 103.50W
06/12/2010  E2.00 INCH       REEVES             TX   EMERGENCY MNGR

            ON HWY 285

&&

DH
Special weather statement, Jun 12, 3:17 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT SAT JUN 12 2010

NMZ033-034-122245-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
417 PM MDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA COUNTY UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF EUNICE AT 416
PM MDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...PENNY SIZE HAIL...BRIEF HEAVY RAIN...AND FREQUENT
LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Jun 12, 3:23 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUN 12 2010

TXZ081-122300-
BIG BEND AREA-
523 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN BREWSTER COUNTY UNTIL 600 PM CDT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS THAT WERE LOCATED FROM ABOUT
10 MILES SOUTHEAST OF PANTHER JUNCTION...TO NEAR RIO GRANDE
VILLAGE...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL IMPACT LOCATIONS NEAR AND BETWEEN PANTHER JUNCTION
AND RIO GRANDE VILLAGE...AND WILL BE CAPABLE OF PRODUCING NICKEL
SIZED HAIL...STRONG WIND GUSTS OF 50 TO 55 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE STORMS.

&&
Special weather statement, Jun 12, 3:30 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SAT JUN 12 2010

TXZ074-080-081-122315-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
530 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING FAR EASTERN PRESIDIO COUNTY AND MUCH OF WESTERN AND
NORTHERN BREWSTER COUNTY UNTIL 615 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM ABOUT
12 MILES EAST OF ALPINE...TO ABOUT 30 MILES SOUTH OF ALPINE IN
NORTHERN AND WESTERN BREWSTER COUNTY. THESE STORMS ARE MOVING
NORTHEAST AT 20 MPH.

THESE STORMS WILL IMPACT U.S. HIGHWAY 90 NEAR THE ALTUDA
COMMUNITY...AND MUCH OF RURAL WESTERN BREWSTER COUNTY ALONG STATE
HIGHWAY 118 SOUTH OF ALPINE...AND WILL BE CAPABLE OF PRODUCING
NICKEL SIZED HAIL...STRONG WIND GUSTS OF 50 TO 55 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN WESTERN AND NORTHERN BREWSTER COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND BE PREPARED TO
SEEK SAFE SHELTER INDOORS.

&&

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lea

When
June 12, 3:57 PM MST to 4:02 PM MST
Where
Lea County, 2.71 mi NW of Hobbs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.730, -103.160

Hail, Lea

When
June 12, 3:59 PM MST to 4:04 PM MST
Where
Lea County, 2.71 mi NW of Hobbs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.730, -103.160

Hail, Lea

When
June 12, 4:03 PM MST to 4:08 PM MST
Where
Lea County, 2.42 mi ENE of Hobbs Ind Arpt
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.780, -103.160

Hail, Eddy

When
June 12, 4:51 PM MST to 4:56 PM MST
Where
Eddy County, Loco Hills
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.820, -103.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241441, 241442, 241443, 241444.